California, 2017

Flash Flood and Dust Storm in California, April 13, 2017

April 13, 2017 · NWS HNX · 6 events in 4 counties and zones

A large low pressure system which was centered off the central California Coast on the morning of April 13 lifted northeast across northern California that afternoon while an associated upper trough pushed into the western United States. This system pushed a cold front through central California during the afternoon which produced strong wind gusts across much of the area on the 13th.

Where it happened

Every event with a place to put it. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
2
Property damage
$100,000
Crop damage
None recorded
Events
6

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS HNX wrote it up.

A large low pressure system which was centered off the central California Coast on the morning of April 13 lifted northeast across northern California that afternoon while an associated upper trough pushed into the western United States. This system pushed a cold front through central California during the afternoon which produced strong wind gusts across much of the area on the 13th. There were numerous reports of winds gusts exceeding 35 mph int he San Joaquin Valley and several reports of gusts exceeding 45 mph across the Kern County Mountains and Deserts. Moderate rainfall associated with the cold front produced a quarter to half inch of rain in a few hours across Merced and Mariposa Counties as well as across Yosemite National Park. In addition, isolated thunderstorms formed in the cooler post frontal airmass. A nearly stationary thunderstorm in Fresno produced 2.00 inches of rainfall at Fresno Yosemite International Airport there were media reports of flash flooding in Fresno. In fact the 2.04 inches of rain measured at the Fresno Airport on April 13 set a new record rainfall amount for the date, and is now also the highest amount for any day in April since records began in the 1880's. Meanwhile, outflow from thunderstorms produced blowing dust on the west side of the San Joaquin Valley as there were numerous reports of vehicular accidents and visibility was reduced to less than an eighth of a mile in the vicinity of Lemoore.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Hanford, CA wrote its last area forecast discussion before the first event at Apr 13, 12:22 PM PST, 8 minutes earlier.

Area forecast discussion, Apr 13, 12:22 PM PST, 8 minutes before
Area Forecast Discussion
National Weather Service San Joaquin Valley - Hanford CA
122 PM PDT Thu Apr 13 2017

.SYNOPSIS...A trough of low pressure will move east of the region
tonight to be replaced by high pressure on Friday and Saturday.
Another storm system will arrive later on Sunday for the next
chance of precipitation.

&&

.DISCUSSION...Moderately unstable airmass is producing some
locally heavy rainshowers over the San Joaquin Valley however most
lightning has been well to the north. Cells continue to pop up
over the San Joaquin Valley generally north of Highway 198 and
propagate east or northeast. Satellite imagery shows the trough
axis now over central and north central California with the
greatest instability to the north. For the remainder of the
afternoon and into the early evening showers will continue to form
however by sunset with the loss of heating most will dissipate.

Winds over the Kern County mountains and desert continue to
increase with speeds of 44 mph reached at China Lake. High
resolution forecast models keep winds at or near this speed
through the early evening. The wind advisory will remain in place
through the evening.

For Friday and Saturday forecast models build short wave ridging
over California for drying and warming conditions however the
next weather system will arrive on Sunday afternoon per the GFS
and ECWMF models. At this time this system looks to be a quick
hitter with the emphasis on Northern and Central California and
not the south. System is progged to quickly exit to the east
Sunday night with a seemingly wetter and more significant weather
system arriving on Tuesday. All in all still an active pattern for
mid April.

&&

.AVIATION...
Scattered showers and an isolated thunderstorm over SJV through
03z otherwise VFR conditions will prevail during the next 24
hours.

&&

.AIR QUALITY ISSUES...
None.

&&

.CERTAINTY...

The level of certainty for days 1 and 2 is medium.
The level of certainty for days 3 through 7 is medium.

Certainty levels include low...medium...and high. Please visit
www.weather.gov/hnx/certainty.php for additional information
an/or to provide feedback.

&&

.HNX Watches/Warnings/Advisories...
Wind Advisory until 11 PM PDT this evening CAZ095-098-099.

&&

public...Dudley
avn/fw...Dudley
synopsis...Dudley

weather.gov/hanford

In the hours before

Special weather statement, Apr 13, 12:28 PM PST, 2 minutes before
Special Weather Statement
National Weather Service San Joaquin Valley CA
128 PM PDT THU APR 13 2017

CAZ090-093-096-132115-
Mariposa, Madera, and Fresno County Foothills CA-East-
Central San Joaquin Valley CA-
Sierra Nevada from Yosemite to Kings Canyon CA-
128 PM PDT THU APR 13 2017

...SIGNIFICANT WEATHER ADVISORY FOR EAST CENTRAL MADERA AND CENTRAL
FRESNO COUNTIES UNTIL 215 PM PDT...

At 127 PM PDT, Doppler radar was tracking a strong thunderstorm 9
miles northeast of Clovis, moving northeast at 20 mph.

Dime size hail and winds in excess of 40 mph will be possible with
this storm.

Locations impacted include...
Fresno, Clovis, Sanger, Peckinpah, Shaver Lake, Mountain Rest,
Auberry, Fancher Creek, Hurley, Crane Valley Reservoir and North
Fork.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Frequent cloud to ground lightning is occurring with this storm.
Lightning can strike 10 miles away from a thunderstorm. Seek a safe
shelter inside a building or vehicle.

&&

LAT...LON 3666 11951 3676 11978 3734 11952 3722 11926
      3686 11933
TIME...MOT...LOC 2027Z 217DEG 19KT 3689 11955

Dudley

The radar

The San Joaquin Valley radar (KHNX), 37 km away, was scanning. The volume nearest the first event began at 20:28 UTC.

Open the radar archive at this moment

Event by event

2 high wind, 1 funnel cloud, 1 dust storm, 1 flash flood, 1 heavy rain. Local standard time, as filed.

Funnel Cloud, Fresno

When
April 13, 12:30 PM PST
Where
Fresno County, 1.8 mi WNW of Fowler
Reported by
Social Media
Coordinates
36.640, -119.700

A funnel cloud was reported near the Highway 99/Clovis Avenue exchange via picture posted on Facebook.

Dust Storm, Sw S.J. Valley

When
April 13, 2:00 PM PST to 2:20 PM PST
Where
Sw S.J. Valley forecast zone
Injuries
0 direct, 2 indirect
Property damage
$100,000
Reported by
Broadcast Media

A television station reported a 22 car pileup on Avenal Cutoff Rd near SR 198 just after 300 pm PDT when blowing dust caused by outflow from a nearby thunderstorm reduced visibility to an eighth of a mile. 2 children were reported injured from the pileup.

Flash Flood, Fresno

When
April 13, 2:57 PM PST to 3:57 PM PST
Where
Fresno County, 0.8 mi WSW of (Fat) Air Terminal to 0.34 mi SW of (Fat) Air Terminal
Cause
Heavy Rain
Reported by
Social Media
Coordinates
36.767, -119.734

Flash Flooding was reported with a picture on Twitter at the intersection of McKinley Ave and Fine Ave in Fresno.

Heavy Rain, Fresno

When
April 13, 3:15 PM PST to 5:00 PM PST
Where
Fresno County, (Fat) Air Terminal
Reported by
ASOS
Coordinates
36.770, -119.720

Heavy rainfall was reported at the Fresno ASOS as 2 inches of rain fell between 415 pm PDT and 600 pm PDT from a nearly stationary thunderstorm. In addition, nearly 2200 customers in Fresno lost power during the thunderstorm.

High Wind, Kern Cty Mtns

When
April 13, 4:00 PM PST
Where
Kern Cty Mtns forecast zone
Measured
53 kt (61 mph) measured gust
Reported by
RAWS

The Walker Pass RAWS reported a peak wind gust of 61 mph.

High Wind, Tulare Cty Mtns

When
April 13, 4:10 PM PST
Where
Tulare Cty Mtns forecast zone
Measured
63 kt (72 mph) measured gust
Reported by
RAWS

The Bear Peak RAWS reported a peak wind gust of 73 mph.

What these are

Funnel Cloud
A rotating column of cloud extending from a thunderstorm that did not reach the ground.
Dust Storm
Blowing dust that reduced visibility to a quarter mile or less.
Flash Flood
Flooding that begins within six hours of the rain that causes it, or of a dam or levee failure or ice jam release, often with deadly speed.
Heavy Rain
Rainfall totals unusual for the place and season that did not produce a flood.
High Wind
Sustained non-thunderstorm winds of 40 mph or more for an hour, or gusts of 58 mph or more.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in California in 2017Every state in 2017This day in weather historyWarnings in California, April 2017

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 689572, 693035, 689571, 693034, 689568, 689569.